Recurrent, persisting panic attacks after sudden discontinuation of mirtazapine treatment: A case report

Int J Psychiatry Clin Pract. 2004;8(2):127-9. doi: 10.1080/13651500410006134.

Abstract

A 53-year-old woman with depressive symptoms and sleep problems, diagnosed as adjustment disorder with depressive reaction (ICD-10, F43.2), was treated with mirtazapine at a dose of 30 mg/day for a period of 10 weeks. In view of an imminent surgical intervention, the medication was than abruptly stopped. On the second day after discontinuation of mirtazapine, the patient developed a typical panic attack crisis with symptoms of palpitations, dyspnoea, retro-sternal pain, dizziness and nausea, blurred vision, anguish and fear of dying. During the next 5 days the patient suffered from severe, similar attacks recurring every 1-2 h, with each attack lasting about 20 min. Upon hospitalization and minor surgical intervention, the frequency and severity of symptoms regressed progressively, but the patient remained, with about one attack per week, not symptom free until the restitution of mirtazapine treatment at a dose of 30 mg/day. After re-introduction of mirtazapine panic attacks vanished, and during the entire follow-up period the patient remained symptom free. This case illustrates the risk of abrupt withdrawal of mirtazapine and indicates that, even after a medium-long therapy (10 weeks) with mirtazapine, progressive tapering-off of medication is advisable.

Keywords: case report; persisting panic attacks; recurrent; sudden discontinuation of mirtazapine treatment.